Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 30, NWS Aberdeen, SD

May 19, 2012Faulk County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 19, 2012, 12:30 AM CDT for Faulk County, South Dakota. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2012, 12:30 AM CDT (05:30 UTC)
Expired
May 19, 2012, 1:00 AM CDT
In force
30 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Faulk County, SD

The radar

The Aberdeen radar (KABR), 63 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 12:40 AM CDTTSTM WND DMG1 Wnw Devoe, SDLARGE TREE LIMBS DOWN IN YARD
May 19, 12:45 AM CDTTSTM WND GST 602 Sw Cresbard, SDESTIMATED 50-60 MPH WINDS AT RESIDENCE WITH PEA-SIZED HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
180 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
3219 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

626 
WUUS53 KABR 190530
SVRABR
SDC049-190600-
/O.NEW.KABR.SV.W.0030.120519T0530Z-120519T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1230 AM CDT SAT MAY 19 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 100 AM CDT

* AT 1228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MIRANDA...OR 6 MILES EAST OF FAULKTON...MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DEVOE AROUND 1240 AM CDT...
  CRESBARD AROUND 1250 AM CDT...
  FAULKTON AROUND 1235 AM CDT...

THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 265 AND 281.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4524 9917 4521 9872 4490 9892 4490 9919
TIME...MOT...LOC 0529Z 197DEG 30KT 4502 9901
WIND...HAIL 60MPH 1.00IN

$$
TDK
2 follow-up statements
462 
WWUS53 KABR 190547
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1247 AM CDT SAT MAY 19 2012

SDC049-190600-
/O.CON.KABR.SV.W.0030.000000T0000Z-120519T0600Z/
FAULK SD-
1247 AM CDT SAT MAY 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
FAULK COUNTY UNTIL 100 AM CDT...

AT 1246 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
CRESBARD...OR 12 MILES NORTHEAST OF FAULKTON...MOVING NORTH AT 35
MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN FAULK COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4502 9918 4524 9917 4521 9872 4505 9882
TIME...MOT...LOC 0547Z 197DEG 30KT 4514 9893
WIND...HAIL 60MPH 1.00IN

$$
108 
WWUS53 KABR 190559
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1259 AM CDT SAT MAY 19 2012

SDC049-190610-
/O.EXP.KABR.SV.W.0030.000000T0000Z-120519T0600Z/
FAULK SD-
1259 AM CDT SAT MAY 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FAULK COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4502 9918 4524 9917 4521 9872 4505 9882
TIME...MOT...LOC 0600Z 197DEG 30KT 4524 9888

$$
TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:49 PM CDT, 5 hours 41 minutes earlier.

Area forecast discussion, May 18, 6:49 PM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
649 PM CDT FRI MAY 18 2012

.UPDATE...
TSTORMS AND SHOWERS ARE HAVING A HARD TIME OVERCOMING THE DRY AIR
NEAR THE SFC. RADAR IS STARTING TO FILL IN WITH SOME STORMS MOVING
TOWARD THE CWA FROM THE WEST. LOWERED POPS FOR THE NEXT 3 HRS IN
THE WEST AND IN THE EAST FOR THE NEXT 6 HRS. STILL BELIEVE THERE WILL
BE A CHANCE FOR ACTIVITY WEST OF THE MISSOURI RIVER THIS EVENING
WITH THE FRONT AS THE FOCUS. INCREASED CLOUD COVER ACROSS THE
REGION BASED ON THE LATEST SATELLITE IMAGE AS WELL.

SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...THROUGH MONDAY MORNING

TEMPERATURES HAVE PEAKED AT AROUND 90 DEGREES EAST OF THE JAMES
VALLEY AND ALONG THE LOWER EXTENT OF THE MISSOURI...WHILE FARTHER
NORTHWEST A COOLER AIRMASS HAS SETTLED IN. CONVECTION HAS ALSO
BEGUN TO FIRE UPSTREAM...BUT MUCH OF THE CWA REMAINS CAPPED AT
ABOUT 50-100 J/KG. BUFKIT PROFILES SUGGEST WITH CONTINUED
HEATING...AIRMASS BECOMES MARGINALLY UNSTABLE...HOWEVER THAT IS
PREDICATED BY GUIDANCE BRINGING IN MID 50 DEWPOINTS WHICH SEEMS A
BIT OF A REACH GIVEN DRY AIRMASS AND SOILS. DESPITE THIS
BARRIER...COULD SEE A FEW SURFACE BASED STORMS WEST RIVER MANAGE
TO WORK INTO WESTERN COUNTIES BY LATE AFTERNOON. INVERTED V
SOUNDINGS WITH CLOUD BASES AOA 9KFT SUGGEST A THREAT FOR
MICROBURST WINDS...OTHERWISE THE SEVERE THREAT IS FAIRLY LIMITED.
AS LOW MOVES OVERHEAD...BEST FORCING WITH ASSOCIATED SHORTWAVE
WILL BE NORTH OF THE AREA...WHILE 50KT LOW LEVEL JET FORCING WILL
BE FOCUSED NORTH/EAST...AND THUS HAVE LOWERED POPS OVERNIGHT
BETWEEN THE JAMES AND MISSOURI VALLEYS. SATURDAY...WITH LOW OVER
THE JAMES VALLEY AND SISSETON HILLS...MOST UNSTABLE ENVIRONMENT
WILL BE IN SOUTHEAST COUNTIES...SO ANTICIPATE THUNDERSTORM
REDEVELOPMENT...WHILE THE REST OF THE AREA WILL ONLY SEE
WEAK/ELEVATED CONVECTION. WILL HAVE MORE MOISTURE IN THE PROFILE
TO WORK WITH...HOWEVER SHEAR WILL WEAKEN SIGNIFICANTLY LIMITING
THE SEVERE WEATHER THREAT. DRY AIR INFILTRATES FROM THE NORTH
SUNDAY MORNING...ALTHOUGH FAR EASTERN COUNTIES SUPPORT SOME
SHALLOW PEAK HEATING CU.

.LONG TERM...MONDAY THROUGH FRIDAY
AN UPPER LEVEL TROUGH WILL BE EXITING THE REGION TO THE EAST
EARLY MONDAY...WITH RIDGING BUILDING OVER THE AREA MONDAY THROUGH
THE DAY TUESDAY. SHORTWAVE ENERGY WILL THEN SWING OVER THE
NORTHERN PLAINS FOR THE REMAINDER OF THE PERIOD AS A TROUGH DIGS
OVER THE WESTERN UNITED STATES.

SURFACE HIGH PRESSURE WILL PUSH EAST OF THE PLAINS ON MONDAY WITH
A TROUGH DIGGING DOWN THE LEE OF THE ROCKIES. THE WEATHER WILL BE
FAIRLY QUIET UNTIL THE LOW BEGINS TO TRACK EAST ACROSS THE
NORTHERN AND CENTRAL PLAINS...BRINGING SHOWER AND THUNDERSTORM
CHANCES TO THE REGION TUESDAY NIGHT THROUGH THE DAY FRIDAY. BEST
CHANCE FOR POSSIBLE SEVERE WEATHER LOOKS TO COME TUESDAY NIGHT
WHEN SOME FAIRLY UNSTABLE CONDITIONS ACCOMPANY A FRONTAL BOUNDARY
TRACKING ACROSS THE CWA. OTHERWISE...JUST LOOKING LIKE CHANCES OF
SHOWERS AND OCCASIONAL NON-SEVERE THUNDERSTORMS WEDNESDAY THROUGH
FRIDAY.

TEMPERATURES WILL START OFF ABOVE NORMAL...WITH TUESDAY BEING THE
WARMEST DAY WITH GOOD WAA AHEAD OF THE APPROACHING FRONTAL
BOUNDARY. SOMEWHAT COOLER AIR MOVES IN TOWARD THE END OF THE
PERIOD WITH TEMPERATURES BACK TO AROUND NORMAL THURSDAY AND
FRIDAY.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL ACROSS THE AREA TONIGHT. SHOWERS AND
THUNDERSTORMS ARE POSSIBLE ACROSS THE WESTERN PORTION OF THE CWA
BY 03Z OR SO...WITH KMBG THE MOST LIKELY TAF SITE TO BE AFFECTED
BY A THUNDERSTORM BETWEEN 5Z AND 8Z. THE PRECIPITATION LOOKS TO
SPREAD EASTWARD OVERNIGHT AND INTO SATURDAY MORNING. CIGS ARE
EXPECTED TO REMAIN MAINLY VFR WITH SOME MVFR POSSIBLE AT KABR IN
THE MORNING...BUT VSBYS MAY BRIEFLY FALL INTO THE MVFR CATEGORY WITH ANY
THUNDERSTORM ACTIVITY. HAIL AND GUSTY WINDS ARE THE BIGGEST
THREATS WITH THUNDERSTORMS THIS EVENING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...CONNELLY
LONG TERM...PARKIN
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 18, 4:16 AM CDT, 20 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
416 AM CDT FRI MAY 18 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-190930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
416 AM CDT FRI MAY 18 2012 /316 AM MDT FRI MAY 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTHERLY WINDS ARE EXPECTED TODAY FOR LOCATIONS ALONG AND
EAST OF THE I-29 CORRIDOR. A FEW WIND GUSTS MAY EXCEED 40 MPH AT TIME.

A COLD FRONT WILL MOVE ACROSS THE REGION LATER TONIGHT. THIS COLD
FRONT WILL BRING A DECENT CHANCE FOR THUNDERSTORMS...ESPECIALLY
FOR LOCATIONS ALONG AND WEST OF THE MISSOURI RIVER. A FEW
THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE ARE ADDITIONAL CHANCES FOR THUNDERSTORMS ON SATURDAY AND
SATURDAY NIGHT. AT THIS TIME SEVERE STORMS ARE NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SD

In the hours before

Special weather statement, May 19, 12:07 AM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1207 AM CDT SAT MAY 19 2012

SDZ017-036-037-190530-
FAULK-HAND-HYDE-
1207 AM CDT SAT MAY 19 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR FAULK...
NORTHEASTERN HYDE AND NORTHWESTERN HAND COUNTIES UNTIL 1230 AM CDT...

AT 1206 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF POLO...OR 15 MILES SOUTH OF
FAULKTON...MOVING NORTHEAST AT 35 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE ORIENT...BURKMERE...BRENTWOOD
COLONY...MIRANDA...FAULKTON AND DEVOE.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:31 PM CDTSevere Thunderstorm WarningABRJones, Stanley44 min
May 19, 1:07 AM CDTSevere Thunderstorm WarningABREdmunds23 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.